ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferences
Potentially life-threatening emergency
Serotonin syndrome
Print
Other Resources UpToDate PubMed
Potentially life-threatening emergency

Serotonin syndrome

Print Images (1)
Contributors: Carolyn Zyloney MD, Richard L. Barbano MD, PhD
Other Resources UpToDate PubMed

Synopsis

Serotonin syndrome is a potentially life-threatening condition caused by the adverse effect of serotonergic drugs or drug interactions on the central nervous system. There is a long list of illicit drugs, supplements, and medications that can cause serotonin syndrome either alone or in combination with each other. The most common medications involved are selective serotonin reuptake inhibitors (SSRIs), particularly after an overdose or in combination with a monoamine oxidase (MAO) inhibitor. Serotonin syndrome occurs in approximately 15% of individuals who overdose on an SSRI but has been reported in patients taking therapeutic doses of only one serotonergic medication.

Individuals in any age group can develop serotonin syndrome. Onset of symptoms is usually within 6 hours from the time the offending medication was ingested. Signs and symptoms of more severe cases usually include a combination of mental status changes, autonomic instability, and hyperreflexia or clonus.

Management includes immediate discontinuation of the serotonergic medication, addressing abnormal vital signs, administering serotonin antagonists, and sedation. The prognosis for recovery is very good with early administration of supportive care.

Codes

ICD10CM:
G25.89 – Other specified extrapyramidal and movement disorders

SNOMEDCT:
371089000 – Serotonin syndrome

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed: 05/11/2018
Last Updated: 05/11/2018
Copyright © 2019 VisualDx®. All rights reserved.
Potentially life-threatening emergency
Serotonin syndrome
Print 1 Images
Serotonin syndrome : Agitation, Anxiety, Delirium, Reaction 0 to 5 days after drug, Hyperreflexia, Rigidity, Tachycardia, Mydriasis, Tremor, Myoclonus, BP increased, Hyperthermia
Copyright © 2019 VisualDx®. All rights reserved.